Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 14, 1997, 3:25 PM EDT for Pamlico County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 14, 1997, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pamlico County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:45 PM EDT | Thunderstorm Wind 50 | Bayboro, NC | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 141927 RRA SVRMHX NCC137-142015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 325 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...PAMLICO COUNTY AND THE ADJACENT COASTAL WATERS AT 322 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WARNING ALONG THE NEUSE RIVER NEAR THE PAMLICO COUNTY LINE. THE STORM WAS MOVING EAST AT 35 MPH AND WILL PASS BETWEEN SILVER HILL AND ARAPAHOE BY 345 PM REACHING BAYBORO BEFORE 4 PM. DAMAGING WINDS IN EXCESS OF 60 MPH WERE REPORTED IN BRIDGETON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICK|LY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. JH/RF &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:15 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 14, 1:15 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 115 PM EDT SAT JUN 14 1997 ZFP: TRYING TO GET DONE ERLY AS EXPCT TO BE BUSY LTR. ATM IS UNSTBLE ACRS ERN NC WITH TEMPS IN MID 80S TO LOW 90S WITH DWPTS IN 60S TO LOW 70S. OUTFLOW BNDRYS APPROACHING AND WILL ALSO BEGIN TO SEE UVV INCRS LATE THIS AFTN AND EVENG AS SRT WV AND ASSOCIATED UPR DIFL MV E. TSRA WL BE INCRSING IN CVRG AND INTENSTY THIS AFTN AND CONT INTO THIS EVENING. AFTR SUNSET SVR THREAT WL DIMINISH BUT EXPECT GOOD DEAL OF SHRA/TSRA MOST OF TNGHT AS SRT WV MVS ACRS. ALTHOUGH ETA/AVN SOLUTION VERY SIMILAR THINK NGM MAY HAVE BETTER HNDL ON INSTAB...UVV AND POTENTIAL QPF. AS LOW SLOWLY MVS OFFSHORE SUN MORN SHRA WILL END FROM W TO E WITH CLDS SLOWLY ERODING...EXPCT CST AND ESPECIALLY OTR BNKS TO BE SLOW TO CLR GIVEN HIGH LOW LVL RH AND NE FLOW. DRY LESS HUMID WX SUN NIGHT INTO MON WITH WEAK UPR RDG AND SFC HIGH OVR RGN. LIKELY POPS TONIGHT AND CST ERLY SUN MORN. CWF: MDLS HAVE BACKED OFF ON STRENGTH OF NE WINDS BEHIND LOW SUNDAY. FEEL WORDING OF NRN WTRS STILL OK ALTHOUGH WILL PROB DECREASE WINDS AND SEAS A BIT. SRN WTRS CONT TO BE PROB. DONT THINK FPSN7 IS REPRESENTATIVE OF THE MAJORITY OF THE WTRS. MDLS SHOW BEST LOW LVL SW FLOW FROM EXTREME SRN WTRS S. OMRS FROM SRN CST ARE STILL RATHER LIGHT. PROB IS SCA WAS ISSUED THIS MORNING AND HATE TO DROP IT NOW THEN RAISE AGAIN SUN IF WE GET NE SURGE. NONE OF THE NEW GDNC IS ADVERTISING SCA BEHIND THE LOW SO WE POSS COULD JUST DROP THE SCA AND KEEP JUST BELOW THROUGH FCST PERIOD...WL SEE WHAT ILM AND RDUS THINKING IS. WL CONT TO MENTION WINDS AND SEAS HIGHER NEAR TSTMS TONIGHT. .MHX...NONE. FREDERICK
In the hours before
Special weather statement, Jun 14, 11:22 AM EDT, 4 hours 3 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1122 AM EDT SAT JUN 14 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS. PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK SHELTER INSIDE A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR WARNINGS. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:40 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| Jun 14, 2:50 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 55 min |
| Jun 14, 2:57 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 33 min |
| Jun 14, 3:56 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.